I know that I'm asking a lot of questions, and not contributing lots, but I have another question. The day I left the doctor he put me on high dose of steriods for 5 days. The pain in my hips, knees, and feet almost completley left me all together. Now, one day off the high dose the pain is coming back quickly. Is this normal? I'm supposed to start Humaria next week, but have been battling a cold. I'm not sure what's going to happen, but I won't worry about that yet.
Steroids are great for a short term fix, but they can have some pretty bad long term effects. I have been on them off and on through the years. I am on Humira & Methotrexate and it has been fairly effective. I am not 100 percent but I will say it has enabled me to keep going to work. I haven’t had any side effects from it. In fact I have been on it for a year and I have not had one cold. I just make sure that I always have hand sanitizer with me and use it quite frequently, avoid anyone that I know is sick and just try to be proactive. Unfortunately my insurance is making the Humira cost prohibitive so after the holidays I am seeing my doctor to discuss other alternatives. I am praying that it won’ t send me into a worst flare up than I am already having. Good luck.
I have basically the same experience with the effects of the steroids seeming to wane as soon as the highest dosage is done. To my understanding, that is fairly normal and expected for someone who is really hurting from the arthritis. It is good that you responded well to it at all because sometimes PsA isn't helped by it. I usually find that although the symptoms start to come back immediately after reducing the dosage, they do not go immediately back to the horrible level where I was before the steroid. In fact, I am now on a 5 mg dosage all of the time, and it does help even at that limited amount. In other words, in my experience, yes, that is normal. I hope the Humaira is wonderful for you and that you can start it soon! (I also always get a cold a week after taking a high dosage of prednisone. My doctor doesn't make me delay my biologic, so hopefully they won't delay starting yours.)
I had been placed on steriods on and off the time I had been trying to get a DX. They work well but have nasty long term effects. You may be having withdrwal effects along with your PsA pain, as steriods do that too. Whatever is happening your body is probably on a roller coaster right now. The Humira will be a good thing, but you cant be ill when you start. I have had to go off the last few months due to dental issues, and cant wait until I can start again. It really does help with Psa.
In my experience, that's what usually happens. Feel great while I'm on the higher dose, but lousy again after that. The idea is to kind of "shot-gun" the inflammation and wear it down. Sometimes it works better than other times. I used to look forward to Medrol (methylprednisolone) packs, but now I don't so much. I know I will face a mini-depression during the weaning period as pain returns.
Prednisone and methylprednisolone are actually two different (but similar) steroids. They have essentially the same effects and side effects. They are used with caution by many docs in the treatment of psoriatic arthritis because some rheumies believe they can cause an exacerbation of psoriasis (skin) upon withdrawal. I have never experienced this personally.
I find a place for them in my treatment plan when all else seems to be failing, and often find good, but temporary, relief from using them.
Hope you are feeling better by now!